Alert archive / South Dakota / Special Weather Statements in 2012
Special Weather Statement, NWS Rapid City, SD
NWS Rapid City, SD issued this special weather statement at May 1, 2012, 7:21 PM MDT for Haakon County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2012, 7:21 PM MDT (01:21 UTC)
- Expired
- May 1, 2012, 8:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
County Haakon County, SD
The radar
The Rapid City radar (KUDX), 99 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:55 PM MDT | TSTM WND GST 63 | Philip, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
273 WWUS83 KUNR 020121 SPSUNR SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 721 PM MDT TUE MAY 1 2012 SDZ031-032-020215- HAAKON SD-PENNINGTON CO PLAINS SD- 721 PM MDT TUE MAY 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON AND SOUTHERN HAAKON COUNTIES UNTIL 815 PM MDT... AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRINDSTONE...OR 18 MILES WEST OF PHILIP... MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PHILIP... OTTUMWA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4431 10121 4400 10121 4400 10209 4422 10223 TIME...MOT...LOC 0121Z 268DEG 33KT 4412 10197 $$ HELGESON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at May 1, 5:18 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 1, 5:18 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 518 PM MDT TUE MAY 1 2012 .AVIATION...00Z TAFS VFR CONDITIONS EXPECTED TONIGHT AND INTO TOMORROW AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTHEAST WYOMING/THE BLACK HILLS/WESTERN SOUTH DAKOTA. BREEZY SOUTHEASTERLY WINDS EXPECTED AHEAD OF A LOW OVER WYOMING TOMORROW. && .PREV DISCUSSION... /ISSUED 304 PM MDT TUE MAY 1 2012/ DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHEASTERN SD...WITH COLD FRONT STRETCHING SOUTHWESTWARD INTO CENTRAL NEB. THE FRONT IS NOW JUST EAST OF SOUTH CENTRAL SD. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE WESTERN INTO CENTRAL CONUS. IMBEDDED SHORTWAVE ENERGY IN THE FLOW IS MOVING ACROSS EASTERN WY AND FAR EASTERN MT...WITH ANOTHER WAVE OVER THE CENTRAL HIGH PLAINS. SKIES ARE PARTLY TO MOSTLY CLOUDY ACROSS THE AREA RIGHT NOW WITH TEMPS RANGING FROM THE LOWER 60S OVER NORTHEASTERN WY AND THE BLACK HILLS TO NEAR 80 OVER SOUTH CENTRAL SD. REGIONAL RADARS SHOW SHOWERS ACROSS THE AREA...MOSTLY ACROSS FAR NORTHEASTERN WY INTO THE BLACK HILLS AREA. SHOWERS AND STORMS ARE ALSO DEVELOPING ALONG THE COLD FRONT THAT IS NOW JUST EAST OF TRIPP COUNTY. DEVELOPING SOUTHWESTERLY FLOW ALOFT DURING THE MIDDLE AND LATTER PART OF THE WEEK WILL KEEP TEMPERATURES ON THE MILD SIDE...BUT ALSO BRING DAILY CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS. THE MAIN CHANCES FOR PCPN WILL BE DURING THE AFTERNOON AND EVENING HOURS. FOR LATE THIS AFTERNOON AND EVENING...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND TRACK EASTWARD ACROSS MUCH OF NORTHEASTERN WY AND WESTERN SD AS UPPER LEVEL DISTURBANCES PASS ACROSS. INSTABILITY WILL REMAIN RELATIVELY WEAK ACROSS THE CWA. SHOWERS WILL BEGIN TO DISSIPATE AROUND SUNSET AND SHOULD DIE OFF BY LATE EVENING. LOWS WILL BE IN THE MID 30S TO MID 40S ACROSS MUCH OF THE AREA...WITH LOWS NEAR 50 OVER PORTIONS OF SOUTH CENTRAL SD. PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED ACROSS THE AREA AGAIN ON WEDNESDAY. HIGHS WILL GENERALLY BE IN THE MID 60S TO MID 70S...WARMEST SOUTH AND EAST OF THE BLACK HILLS. A COUPLE OF DISTURBANCES WILL IMPACT THE AREA WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. ONE WILL TRACK ACROSS MT INTO ND...WHILE ANOTHER MOVES FROM THE CENTRAL ROCKIES THROUGH THE CENTRAL PLAINS. THE BEST CHANCES FOR RAINFALL WILL BE ACROSS FAR SOUTHERN SD...ESPECIALLY TOWARD SOUTH CENTRAL SD...WITH A SECONDARY AREA OVER NORTHWESTERN SD. A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...BUT INSTABILITY WILL REMAIN RELATIVELY WEAK IN MOST AREAS...SO THE THREAT FOR SEVERE STORMS LOOKS LOW. A STRONGER STORM OR TWO DOES LOOK POSSIBLE ACROSS SOUTH CENTRAL SD LATE IN THE DAY OR EARLY EVENING. ACTIVITY SHOULD MOVE OUT OF NORTHERN AND EASTERN PORTIONS OF THE CWA OVERNIGHT. THURSDAY WILL REMAIN MILD...WITH HIGHS IN THE 60S AND LOWER 70S. SOUTHWEST FLOW ALOFT WILL BE IN PLACE ACROSS THE AREA...WITH THE NEXT DISTURBANCE PROGGED TO MOVE ACROSS THE AREA LATER IN THE DAY AND MAINLY ON THURSDAY NIGHT. THE BEST CHANCES FOR PCPN WITH THAT DISTURBANCE LOOKS TO BE ACROSS FAR NORTHEASTERN WY INTO NORTHWESTERN SD. THUNDERSTORMS ARE POSSIBLE...BUT LOOK TO BE ISOLATED AT BEST. EXTENDED... FRIDAY THROUGH TUESDAY NEGATIVE HEIGHT ANOMALIES OVER THE GULF OF ALASKA REGION AND SE CANADA...WITH OMEGA BLOCKING OVER THE NORTHERN ATLANTIC IS EXPECTED IN THE PERIOD. ACTIVE WESTERLY FLOW IN THE NORTHERN PLAINS WILL CONTINUE FRI INTO THIS COMING WEEKEND...WITH THE MAIN DRIVING FORCE FOR PATTERN CHANGE BEING THE SE CANADIAN UPPER HEIGHT ANOMALY...MAINLY IT/S DEPTH/STRENGTH/AND WESTWARD EXTENSION. TELECONNECTION SUPPORT A WEAKER VERSION OF THIS ANOMALY WITH WAVE SHEARING INTO THE WESTERN SIDE OF THE OMEGA BLOCK...ALLOWING A MORE EASTERN BIAS TO THE HEIGHT ANOMALY. HOWEVER...ANOTHER IMPORTANT FACTOR WILL BE THE EVOLUTION OF THE WESTERN CONUS UPPER TROUGH AND IT/S INTERACTION WITH THE PERSISTENT STRONG GULF OF ALASKAN UPPER TROUGH...MAKING FORECAST DETAILS MUDDY EARLY NEXT WEEK. NATIONAL CENTER PREFERENCE IS TO SIDE TOWARD A UKMET/ECMWF SOLUTION GIVEN PREFERENCE OF NORTHEAST CONUS UPPER HEIGHTS...SUPPORTING A SLIGHTLY MORE PROGRESSIVE TENDENCY TO THE UPPER FLOW IN THE EASTERN CONUS...WITH WEAK SFC RIDGING INTO THE NORTHERN PLAINS BY EARLY NEXT WEEK. HAVE SIDED MORE IN LINE WITH THIS IDEA. FRIDAY...A SW TROUGH WILL CONTINUE TO ADVECT THROUGH THE REGION...SUPPORTING LINGERING RAIN CHANCES ACROSS THE NORTH WHERE A LINGERING THETA-E ADV/DEFORMATION ZONE MAY BE IN PLACE. OTHERWISE...DRY SLOTTING FROM THE SW SHOULD SUPPORT WANING PRECIP CHANCES ACROSS NE WY...WITH BETTER CONVECTIVE CHANCES BEING IN THE EASTERN FA. DID TREND TEMPS UP GIVEN DRY SLOTTING SIGNALS AND SFC LOW TRACK TENDENCIES IN DETERMINISTIC MODEL RUNS. SAT-TUES...NW LL FLOW WILL VEER N/NE IN THE PERIOD WITH CONTINUED CHANCES FOR PRECIP GIVEN CONTINUED W/SW UPPER LEVEL DISTURBED FLOW. SETTLING SFC HIGH PRESSURE MAY LIMIT THE BEST CHANCES FOR PRECIP TO THE FAR SW FA WHERE A STRONGER BAROCLINIC ZONE LOOKS TO BE IN PLACE...WITH A DOWN TREND IN POPS OVER THE NE GIVEN DRY NORTHERLY LL FLOW. OTHERWISE....RETAINED COOLER TEMPS IN THE PERIOD GIVEN CONCERNS ON N-NE FLOW WITH RELATIVELY COOLER LL THERMAL FIELDS IN PLACE. MUCH WARMER CONDITIONS ARE CERTAINLY POSSIBLE IF LL FLOW REMAINS MORE NW AND A WEAKER NORTHERN STREAM INFLUENCE IS REALIZED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...BARDALAMAS
Hazardous weather outlook, May 1, 9:23 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 923 AM MDT TUE MAY 1 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 923 AM MDT (1023 AM CDT) TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND MUCH OF WESTERN SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS THIS WEEK...BRINGING A NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, May 1, 5:58 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT TUE MAY 1 2012
SDZ013-072-073-020100-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
558 PM MDT TUE MAY 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE COUNTY UNTIL 700 PM
MDT...
AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF TILFORD...OR 16 MILES EAST OF
DOWNTOWN STURGIS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL MEADE COUNTY WEST OF HEREFORD AND
UNION CENTER AND EAST OF BEAR BUTTE STATE PARK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4435 10337 4461 10309 4461 10297 4467 10296
4449 10272 4422 10319
TIME...MOT...LOC 2358Z 225DEG 20KT 4436 10319
HELGESONSpecial weather statement, May 1, 6:00 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 600 PM MDT TUE MAY 1 2012 SDZ012-024-025-072-073-020100- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 600 PM MDT TUE MAY 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE...WESTERN MEADE AND SOUTHEASTERN BUTTE COUNTIES UNTIL 700 PM MDT... AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITEWOOD...OR 5 MILES WEST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN STURGIS... WHITEWOOD... BEAR BUTTE STATE PARK... VALE... NEWELL... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 21 AND 36... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4489 10332 4461 10296 4428 10360 4441 10378 TIME...MOT...LOC 0000Z 227DEG 29KT 4441 10360 HELGESON
Special weather statement, May 1, 6:14 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 614 PM MDT TUE MAY 1 2012 SDZ031-073-020115- PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 614 PM MDT TUE MAY 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHERN MEADE COUNTIES UNTIL 715 PM MDT... AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW UNDERWOOD...OR 21 MILES EAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OWANKA... WICKSVILLE... WASTA... WALL... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 76 AND 115... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4421 10215 4396 10216 4404 10288 4418 10291 TIME...MOT...LOC 0014Z 272DEG 27KT 4408 10277 HELGESON
Special weather statement, May 1, 6:33 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 633 PM MDT TUE MAY 1 2012 SDZ031-032-043-073-020130- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 633 PM MDT TUE MAY 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHERN MEADE...SOUTHWESTERN HAAKON AND EXTREME NORTHWESTERN JACKSON COUNTIES UNTIL 730 PM MDT... AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WICKSVILLE...OR 32 MILES EAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WASTA... WALL... QUINN... GRINDSTONE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 86 AND 114... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4423 10192 4394 10192 4402 10268 4418 10268 TIME...MOT...LOC 0033Z 272DEG 27KT 4408 10255 HELGESON
Local storm report, May 1, 7:11 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 NW WASTA 44.10N 102.49W
05/01/2012 M53 MPH PENNINGTON SD MESONET
&&
EAHSpecial weather statement, May 1, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 721 PM MDT TUE MAY 1 2012 SDZ031-032-020215- HAAKON SD-PENNINGTON CO PLAINS SD- 721 PM MDT TUE MAY 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON AND SOUTHERN HAAKON COUNTIES UNTIL 815 PM MDT... AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRINDSTONE...OR 18 MILES WEST OF PHILIP... MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PHILIP... OTTUMWA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4431 10121 4400 10121 4400 10209 4422 10223 TIME...MOT...LOC 0121Z 268DEG 33KT 4412 10197 HELGESON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:00 PM MDT | Special Weather Statement | UNR | Butte | 60 min |
| May 1, 6:14 PM MDT | Special Weather Statement | UNR | Pennington | 61 min |
| May 1, 6:33 PM MDT | Special Weather Statement | UNR | Pennington | 57 min |
| May 1, 8:14 PM MDT | Special Weather Statement | UNR | Haakon | 31 min |
| May 2, 3:49 PM MDT | Special Weather Statement | UNR | Butte | 41 min |
| May 2, 4:41 PM MDT | Special Weather Statement | UNR | Perkins | 49 min |
| May 2, 4:45 PM MDT | Special Weather Statement | UNR | Pennington | 45 min |
| May 2, 5:30 PM MDT | Special Weather Statement | UNR | Ziebach | 45 min |
| May 2, 5:59 PM MDT | Special Weather Statement | UNR | Haakon | 46 min |
Nearby
Special Weather Statements in South Dakota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.